Alert archive / North Dakota / Tornado Warnings in 2019

Tornado Warning 12, NWS Bismarck, ND

July 13, 2019Burke County, Renville County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 13, 2019, 5:19 PM CDT for Burke County, Renville County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 5:19 PM CDT (22:19 UTC)
Expired
Jul 13, 2019, 5:45 PM CDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Burke County, ND, Renville County, ND

The radar

The Minot AFB radar (KMBX), 109 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

808 
WFUS53 KBIS 132219
TORBIS
NDC013-075-132245-
/O.NEW.KBIS.TO.W.0012.190713T2219Z-190713T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
519 PM CDT Sat Jul 13 2019

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern Renville County in north central North Dakota...
  Northeastern Burke County in northwestern North Dakota...

* Until 545 PM CDT.
    
* At 519 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles north of Flaxton, or 17 miles north of
  Bowbells, moving southeast at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Renville and northeastern Burke Counties, including
  the following locations... Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4900 10192 4894 10179 4887 10229 4900 10243
TIME...MOT...LOC 2219Z 318DEG 12KT 4905 10231 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

VINING
1 follow-up statement
734 
WWUS53 KBIS 132237
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
537 PM CDT Sat Jul 13 2019

NDC013-075-132245-
/O.CON.KBIS.TO.W.0012.000000T0000Z-190713T2245Z/
Renville ND-Burke ND-
537 PM CDT Sat Jul 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES...
    
At 535 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Flaxton, or 14 miles north of 
Bowbells, moving southeast at 15 mph. However, the main parent storm 
was believed to be already in or near Northgate and Flaxton in Burke 
County, also moving southeast.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Northgate, Flaxton, Upper Des Lacs Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4900 10192 4894 10179 4887 10229 4900 10243
TIME...MOT...LOC 2235Z 318DEG 12KT 4901 10226 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

VINING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:41 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 2:41 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
241 PM CDT Sat Jul 13 2019

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 13 2019

Short term CAM models are in good agreement in bringing a linear
MCS through western North Dakota after midnight tonight. Main
threats would likely be strong wind gusts with this nocturnal MCS
over the western half of the state.

On Sunday, early morning convection will be ongoing in central
North Dakota, and generally expect a downward diurnal trend for
the morning hours. Lows will be in the 60s to around 70.

On Sunday we expect the area of showers and thunderstorms to
continue moving east as a marginally severe threat.

Cloud cover may inhibit temperatures a bit, so not quite as hot on
Sunday, but still warm and humid in the mid 80s to around 90.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 13 2019

The extended forecast will be active with thunderstorm chances
every day as multiple shortwaves move through the flattening
ridge. By the end of next week will see a broad h500 trough across
Montana and Wyoming which will favor slightly cooler
temperatures, in the lower 80s, but maintain the active
thunderstorm pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jul 13 2019

Low pressure and an associated surface trough across eastern
Montana will move east today and tonight. The trough will be the
focus for thunderstorms across western into central North Dakota
late tonight and Sunday morning. Short range models suggest a line
of thunderstorms with strong wind gusts will be the primary threat
between 06-12z causing hazards to aviation KISN-KMOT-KBIS-KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 13, 2:43 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
243 PM CDT Sat Jul 13 2019

NDZ001-002-009-010-017-018-031>033-040-041-043-044-141945-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
243 PM CDT Sat Jul 13 2019 /143 PM MDT Sat Jul 13 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, possibly strong to severe, are possible late this
evening and tonight. Main hazards are hail up to half dollar size
and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances for thunderstorms Sunday through Friday. A few
storms could be severe during this period. However, uncertainty in
details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-141945-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
243 PM CDT Sat Jul 13 2019 /143 PM MDT Sat Jul 13 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, possibly strong to severe, are possible
late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances for thunderstorms Sunday through Friday. A few
storms could be severe during this period. However, uncertainty in
details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

waa

In the hours before

Special weather statement, Jul 13, 3:05 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
305 PM CDT Sat Jul 13 2019

NDZ037-132045-
Stutsman ND-
305 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STUTSMAN COUNTY
UNTIL 345 PM CDT...

At 305 PM CDT, a strong thunderstorm was located 5 miles northeast of
Medina, moving east at 10 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Medina, Cleveland and Windsor.

LAT...LON 4684 9928 4700 9937 4715 9910 4685 9896
TIME...MOT...LOC 2005Z 248DEG 10KT 4695 9923

ABELING
Special weather statement, Jul 13, 3:56 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
356 PM CDT Sat Jul 13 2019

NDZ037-132145-
Stutsman ND-
356 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL STUTSMAN COUNTY
UNTIL 445 PM CDT...

At 356 PM CDT, a strong thunderstorm was located over Cleveland, or 6
miles east of Medina, moving southeast at 10 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Cleveland and Windsor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4690 9923 4695 9920 4694 9884 4670 9906
TIME...MOT...LOC 2056Z 294DEG 7KT 4690 9916

VINING
Special weather statement, Jul 13, 4:06 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
406 PM CDT Sat Jul 13 2019

NDZ037-132145-
Stutsman ND-
406 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STUTSMAN COUNTY
UNTIL 445 PM CDT...

At 406 PM CDT, a strong thunderstorm was located 6 miles southwest of
Spiritwood Lake, or 7 miles north of Jamestown, moving southeast at 5
mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Jamestown, Spiritwood Lake and Spiritwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4680 9844 4699 9876 4712 9869 4708 9847
      4700 9847 4698 9846
TIME...MOT...LOC 2106Z 297DEG 6KT 4701 9866

VINING
Special weather statement, Jul 13, 5:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
510 PM CDT Sat Jul 13 2019

NDZ002-003-132230-
Renville ND-Burke ND-
510 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND
NORTHEASTERN BURKE COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, a severe thunderstorm with a possible tornado was
located around 12 miles northeast of Portal near North Portal in
Canada, or 19 miles north of Bowbells, moving southeast at 10 mph.
This severe and possibly tornadic storm was moving southeast, and
will approach the North Dakota border between Portal and Northgate.

Large hail to tennis balls, strong winds to over 80 mph, along with
a possible tornado can be expected before 530 pm CDT.

Locations impacted include...
Portal and Northgate, Sherwood, and the Upper Des Lacs National
Wildlife Refuge.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4900 10189 4897 10182 4887 10230 4899 10258
      4900 10256
TIME...MOT...LOC 2205Z 304DEG 9KT 4909 10231

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM CDTSpecial Weather StatementBISWilliams30 min
Jul 12, 8:26 PM CDTSpecial Weather StatementBISMcKenzie49 min
Jul 12, 8:30 PM CDTSpecial Weather StatementBISMountrail45 min
Jul 12, 8:37 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams53 min
Jul 12, 9:23 PM CDTSevere Thunderstorm WarningBISHettinger, Stark67 min
Jul 12, 9:30 PM CDTSevere Thunderstorm WarningBISMountrail, Ward48 min
Jul 12, 9:42 PM CDTTornado WarningBISHettinger, Stark33 min
Jul 12, 10:10 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger65 min
Jul 12, 10:16 PM CDTSevere Thunderstorm WarningBISMercer, Oliver44 min
Jul 12, 10:19 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger56 min
Jul 12, 10:27 PM CDTTornado Warning Tornado observedBISAdams, Hettinger33 min
Jul 12, 10:48 PM CDTTornado WarningBISAdams, Hettinger27 min
Jul 12, 11:00 PM CDTTornado WarningBISAdams, Grant, Hettinger30 min
Jul 12, 11:08 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver24 min
Jul 12, 11:11 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux26 min
Jul 12, 11:15 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 12, 11:41 PM CDTSpecial Weather StatementBISHettinger49 min
Jul 13, 12:45 AM CDTSpecial Weather StatementBISHettinger30 min
Jul 13, 1:00 AM CDTSevere Thunderstorm WarningBISHettinger45 min
Jul 13, 1:02 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger43 min
Jul 13, 1:16 AM CDTSevere Thunderstorm WarningBISBurleigh44 min
Jul 13, 1:46 AM CDTSpecial Weather StatementBISAdams29 min
Jul 13, 2:54 AM CDTSpecial Weather StatementBISLogan51 min
Jul 13, 7:16 AM CDTSpecial Weather StatementBISSioux44 min
Jul 13, 3:05 PM CDTSpecial Weather StatementBISStutsman40 min
Jul 13, 3:56 PM CDTSpecial Weather StatementBISStutsman49 min
Jul 13, 4:06 PM CDTSpecial Weather StatementBISStutsman39 min
Jul 13, 5:10 PM CDTSpecial Weather StatementBISBurke20 min
Jul 13, 5:44 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningBISRenville, Ward46 min

Nearby

Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.